Skip to main content

An inverse problem for a class of canonical systems and its applications to self-reciprocal polynomials

We’re sorry, something doesn't seem to be working properly.

Please try refreshing the page. If that doesn't work, please contact support so we can address the problem.

Abstract

A canonical system is a kind of first-order system of ordinary differential equations on an interval of the real line parametrized by complex numbers. It is known that any solution of a canonical system generates an entire function of the Hermite-Biehler class. In this paper, we deal with the inverse problem to recover a canonical system from a given entire function of the Hermite-Biehler class satisfying appropriate conditions. This inverse problem was solved by de Branges in 1960s. However his results are often not enough to investigate a Hamiltonian of recovered canonical system. In this paper, we present an explicit way to recover a Hamiltonian from a given exponential polynomial belonging to the Hermite-Biehler class. After that, we apply it to study distributions of roots of self-reciprocal polynomials.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    J.-F. Burnol, Scattering, determinants, hyperfunctions in relation to Γ(1-s)/Γ(s), Rejecta Mathematica 2 (2011), 59–118.

    Google Scholar 

  2. [2]

    A. Cohn, Über die Anzahl der Wurzeln einer algebraischen Gleichung in einem Kreise, Math. Z. 14 (1922), 110–148.

    MathSciNet  Article  Google Scholar 

  3. [3]

    L. de Branges, Hilbert Spaces of Entire Functions, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1968.

    MATH  Google Scholar 

  4. [4]

    H. Dym, An introduction to de Branges spaces of entire functions with applications to differential equations of the Sturm-Liouville type, Advances in Math. 5 (1970), 395–471.

    MathSciNet  Article  Google Scholar 

  5. [5]

    I. C. Gohberg and M. G. Kreĭn, Theory of Volterra operators in Hilbert space and its applications, Izdat. “Nauka”, Moscow 1967; English transl., Theory and Applications of Volterra Operators in Hilbert Space, Translations of Mathematical Monographs 24, American Mathematical Society, Providence, R.I., 1970.

    MATH  Google Scholar 

  6. [6]

    W. Greub, Linear Algebra, Fourth edition, Springer-Verlag, New York-Berlin, 1975.

    Book  Google Scholar 

  7. [7]

    I. S. Kats, On the nature of the de Branges Hamiltonian, Ukräin. Mat. Zh. 59 (2007), 658–678; translation in Ukrainian Math. J. 59 (2007), 718–743.

    MathSciNet  MATH  Google Scholar 

  8. [8]

    J. C. Lagarias, Hilbert spaces of entire functions and Dirichlet L-Functions, Frontiers in Number Theory, Physics, and Geometry. I, Springer, Berlin, 2006, pp. 365–377.

    Chapter  Google Scholar 

  9. [9]

    P. Lax, Functional Analysis, Wiley-Interscience [John Wiley & Sons], New York, 2002.

    MATH  Google Scholar 

  10. [10]

    T. D. Lee and C. N. Yang, Statistical theory of equations of state and phase transitions. II. Lattice gas and Ising model, Physical Rev. (2) 87 (1952), 410–419.

    MathSciNet  Article  Google Scholar 

  11. [11]

    B. Ja. Levin, Distribution of zeros of entire functions, Revised edition, Translations of Mathematical Monographs 5, American Mathematical Society, Providence, R.I., 1980.

    Google Scholar 

  12. [12]

    B. Ja. Levin, Lectures on entire functions, Translations of Mathematical Monographs 150, American Mathematical Society, Providence, RI, 1996.

    Google Scholar 

  13. [13]

    F. Lucas, Propriétés géométriques des fractions rationnelles, C R. Acad. Sci. Paris 77 (1874), 431–433; 78 (1874), 140–144; 78 (1874), 180–183; 78 (1874), 271–274.

    Google Scholar 

  14. [14]

    M. Marden, Geometry of Polynomials, Second edition, American Mathematical Society, Providence, R.I., 1966.

    MATH  Google Scholar 

  15. [15]

    G. V. Milovanović, D. S. Mitrinović, and Th. M. Rassias, Topics in Polynomials: Extremal Problems, Inequalities, Zeros, World Scientific Publishing Co., Inc., River Edge, NJ, 1994.

    Book  Google Scholar 

  16. [16]

    G. V. Milovanović and Th. M. Rassias, Distribution of zeros and inequalities for zeros of algebraic polynomials, Functional Equations and Inequalities, Kluwer Acad. Publ., Dordrecht, 2000, pp. 171–204.

    Chapter  Google Scholar 

  17. [17]

    C. Remling, Schrödinger operators and de Branges spaces, J. Funct. Anal. 196 (2002), 323–394.

    MathSciNet  Article  Google Scholar 

  18. [18]

    W. Rudin, Real and Complex Analysis, Third edition, McGraw-Hill Book Co., New York, 1987.

    MATH  Google Scholar 

  19. [19]

    D. Ruelle, Extension of the Lee-Yang circle theorem, Phys. Rev. Lett. 26 (1971), 303–304.

    MathSciNet  Article  Google Scholar 

  20. [20]

    D. Ruelle, Characterization of Lee-Yang polynomials, Ann. of Math. (2) 171 (2010), 589–603.

    MathSciNet  Article  Google Scholar 

  21. [21]

    L. A. Sakhnovich, Spectral Theory of Canonical Differential Systems. Method of Operator Identities, Birkhauser Verlag, Basel, 1999.

    Book  Google Scholar 

  22. [22]

    I. Schur, Über Potenzreihen, die im Innern des Einheitskreises beschränkt sind, J. Reine Angew. Math. 147 (1917), 205–232.

    MathSciNet  MATH  Google Scholar 

  23. [23]

    M. Suzuki, A canonical system of differential equations arising from the Riemann zeta-function, Functions in Number Theory and Their Probabilistic Aspects, Res. Inst. Math. Sci. (RIMS), Kyoto, 2012, pp. 397–436.

    Google Scholar 

  24. [24]

    T. Takagi, Lectures in Algebra (Japanese), Kyoritsu, Tokyo, 1965.

    Google Scholar 

  25. [25]

    A. Weil, Sur les courbes algébriques et les variétés qui s’en déduisent, Hermann et Cie., Paris, 1948, no.. 1041.

    MATH  Google Scholar 

  26. [26]

    H. Winkler, On transformations of canonical systems, Operator Theory and Boundary Eigenvalue Problems (Vienna, 1993), Birkhäuser, Basel, 1995, pp. 276–288.

    Chapter  Google Scholar 

  27. [27]

    H. Winkler, Two-dimensional Hamiltonian systems, Operator Theory, Springer Basel, 2014.

    Book  Google Scholar 

  28. [28]

    H. Woracek, De Branges spaces and growth aspects, Operator Theory, Springer Basel, 2014.

    Book  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Masatoshi Suzuki.

Additional information

This work was supported by KAKENHI (Grant-in-Aid for Young Scientists (B)) No. 21740004 and No. 25800007 and by French-Japanese Projects “Zeta Functions of Several Variables and Applications” in Japan-France Research Cooperative Program supported by JSPS and CNRS.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Suzuki, M. An inverse problem for a class of canonical systems and its applications to self-reciprocal polynomials. JAMA 136, 273–340 (2018). https://doi.org/10.1007/s11854-018-0061-8

Download citation